Alert archive / Ohio / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 107, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 21, 2012, 4:49 PM EDT for Adams County, Brown County, Ohio. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2012, 4:49 PM EDT (20:49 UTC)
- Expired
- May 21, 2012, 5:09 PM EDT
- In force
- 20 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
Counties Adams County, OH, Brown County, OH
The radar
The Cincinnati radar (KILN), 75 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 4:54 PM EDT | HAIL 0.5 | 5 Ene Ripley, OH | LOTS OF HAIL...ENOUGH TO KNOCK LEAVES OFF TREES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1563 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
887 WUUS51 KILN 212049 SVRILN OHC001-015-212130- /O.NEW.KILN.SV.W.0107.120521T2049Z-120521T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 449 PM EDT MON MAY 21 2012 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN ADAMS COUNTY IN SOUTHWEST OHIO... SOUTHEASTERN BROWN COUNTY IN SOUTHWEST OHIO... * UNTIL 530 PM EDT. * AT 448 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR REDOAK... MOVING SOUTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN BROWN AND SOUTHWESTERN ADAMS COUNTIES...INCLUDING BRADYSVILLE AND BENTONVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM WILL BE CAPABLE OF PRODUCING LARGE HAIL. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS! PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. && LAT...LON 3877 8355 3864 8369 3877 8383 3885 8373 TIME...MOT...LOC 2049Z 313DEG 4KT 3877 8374 $$
1 follow-up statement
106 WWUS51 KILN 212109 SVSILN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 509 PM EDT MON MAY 21 2012 OHC001-015-212120- /O.CAN.KILN.SV.W.0107.000000T0000Z-120521T2130Z/ ADAMS OH-BROWN OH- 509 PM EDT MON MAY 21 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BROWN AND SOUTHWESTERN ADAMS COUNTIES HAS BEEN CANCELLED... THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS STORM. PLEASE REPORT PREVIOUS WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. LAT...LON 3877 8355 3864 8369 3877 8383 3885 8373 TIME...MOT...LOC 2110Z 313DEG 4KT 3875 8372 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:48 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, May 21, 3:48 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 348 PM EDT MON MAY 21 2012 .SYNOPSIS... A WEAK COLD FRONT AND LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS THE REGION TODAY. THE LOW WILL THEN REMAIN JUST SOUTHWEST OF THE REGION THROUGH WEDNESDAY. AN UPPER LEVEL RIDGE WILL THEN MOVE INTO THE AREA FOR THE END OF THE WEEK...BRINGING MUCH WARMER TEMPERATURES AND DRY CONDITIONS. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... ISOLATED SHOWERS AND WEAK THUNDERSTORMS HAVE DEVELOPED ACROSS THE CWA...MAINLY IN THE SOUTH AND SOUTHWEST PORTIONS. MORE CONCENTRATED THUNDERSTORM ACTIVITY IS OCCURRING SOUTH OF THE REGION (FLEMING COUNTY KY AND SOUTH). THE FRONT CROSSING THE REGION IS DIFFICULT TO PINPOINT. A WIND SHIFT HAS CLEARED THROUGH AT LEAST HALF OF THE CWA ALREADY...BUT THE DEWPOINT AXIS IS WELL BEHIND THE FRONT...STRETCHING SSW-TO-NNE THROUGH EASTERN INDIANA AND NORTHWEST OHIO AT 19Z. IT IS WITHIN THIS REGION...VERY SLOWLY SHIFTING EAST THROUGH THE NEXT FEW HOURS...THAT MOST OF THE SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE FOCUSED. GIVEN THE LACK OF STRONG FORCING...COVERAGE IS NOT EXPECTED TO BE GREAT. STRONG STORMS ARE UNLIKELY GIVEN THE MINIMAL WIND SHEAR...BUT SLOW STORM MOTION MAY RESULT IN SOME HEAVY RAINFALL IN ONE OR TWO VERY LOCALIZED PLACES. EVEN AS THE CONVECTION WANES OVERNIGHT...THE MOISTURE AND CLOUD COVER WILL KEEP MIN TEMPERATURES FROM DROPPING VERY FAR. SO...EVEN BEHIND THE COLD FRONT...UPPER 50S TO LOWER 60S ARE EXPECTED (MAYBE SLIGHTLY LOWER IN THE FAR NORTHWEST). THUS...WILL RUN THE FORECAST A FEW DEGREES ABOVE GUIDANCE TEMPERATURES. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... A CLOSED UPPER LOW IS FORECAST TO DEVELOP IN THE CAROLINAS BY LATE TUESDAY...WITH WEAK SURFACE LOW PRESSURE EXTENDING NORTH INTO THE MIDDLE APPALACHIANS (SOMEWHAT A REMNANT OF THE FRONT AND LOW CROSSING THE AREA TODAY). SHOWERS AND POSSIBLY SOME WEAK THUNDERSTORMS WILL BE POSSIBLE IN THE REGIONS CLOSEST TO THIS FEATURE...MAINLY THE SOUTHEAST PART OF THE CWA...ON BOTH TUESDAY AND WEDNESDAY. THE WEATHER GRIDS ARE SKEWED HEAVILY TOWARD THE DIURNAL CYCLE...AS THE WEAK FORCING INDICATES THAT THIS WILL PRIMARILY BE AN INSTABILITY-DRIVEN SITUATION. AT THE SAME TIME...A NARROW RIDGE OF HIGH PRESSURE WILL BE MOVING INTO THE GREAT LAKES AND LOWER OHIO VALLEY REGIONS. THE PRESSURE PATTERN WILL BECOME RATHER DIFFUSE BY WEDNESDAY...WITH MEAN SOUTHERLY FLOW BEGINNING TO SET UP AS THE PRESSURE GRADIENT TO THE WEST BEGINS TO TIGHTEN ON WEDNESDAY NIGHT AND INTO THURSDAY. THE ECMWF IS A LITTLE BIT SLOWER IN MOVING THE UPPER LOW OUT OF THE SOUTH...BUT THE OVERALL PATTERN IS IN AGREEMENT BETWEEN MODELS...WITH A WARMING AND DRYING TREND DURING THE TUESDAY THROUGH THURSDAY PERIOD. && .LONG TERM /THURSDAY THROUGH MONDAY/... PESKY UPR LVL CLOSED LOW TO THE SOUTHEAST OF THE REGION IS EXPECTED TO OPEN UP AND EJECT TO THE NE AS AN UPR LVL HIGH BEGINS TO BUILD ACRS THE WRN FORECAST AREA ON THURSDAY. THERE COULD STILL BE A VERY SMALL CHANCE FOR A POP UP SHOWER OR STORM THURSDAY IN THE FAR SE...BUT HAVE DECIDED TO STILL KEEP THE FORECAST DRY. TEMPERATURES WILL CONTINUE TO WARM TO ABOVE NORMAL READINGS. FOR THURSDAY NIGHT INTO SUNDAY...UPR LVL RIDGE WILL CONTINUE TO BUILD INTO THE OHIO VALLEY. A COLD FRONT WILL TRY TO NUDGE SOUTHWARD CLOSE TO THE FAR NRN ZONES FRIDAY AFTERNOON AND EVENING. HAVE KEPT IT DRY BUT IF THE FRONT GETS TOO CLOSE...A SLIGHT CHANCE OF A SHOWER OR STORM MAY HAVE TO BE ADDED. FOR SATURDAY INTO SATURDAY NIGHT...HAVE TAKEN A BLEND OF THE 00Z ECMWF AND NCEP/HPC WHICH KEEPS THE FRONT JUST NEAR OUR FAR NRN/NERN BORDER. HAVE KEPT A SLIGHT CHANCE OF PCPN FOR THESE LOCATIONS DURING THE AFTN AND EVENING. ON SUNDAY...RIDGE IS EXPECTED TO HAVE ITS BEST INFLUENCE ON THE REGION...SO SKIES SHOULD BE MOSTLY SUNNY WITH WEAK FRONTAL BOUNDARY EITHER DISSIPATING OR PUSHING NE OF THE REGION. DRY WX IS EXPECTED. AS FOR TEMPERATURES...THEY WILL WARM SLIGHTLY EACH DAY WITH HOT WEATHER EXPECTED THIS WEEKEND WITH HIGHS LOWER 90S. ON MONDAY...MEMORIAL DAY...UPR LVL RIDGE WILL BEGIN TO WEAKEN AND MOVE OFF TO THE EAST. TEMPERATURES WILL STILL BE HOT...AROUND 90. A POP UP SHOWER OR THUNDERSTORM IS POSSIBLE DURING THE HEAT OF THE DAY AS CAP ALOFT WEAKENS. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... ONGOING CONVECTION IS STARTING TO FIRE OVER MUCH OF THE REGION AND WILL SPREAD EASTWARD THIS EARLY EVENING TO AFFECT CENTRAL OHIO TAF SITES LATER TODAY. OUTSIDE OF THE SHOWERS WITH ISOLATED THUNDERSTORMS...VFR CONDITIONS SHOULD PREVAIL. OUTLOOK...NO SIGNIFICANT WEATHER IS EXPECTED. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...HATZOS NEAR TERM...HATZOS SHORT TERM...HATZOS LONG TERM...HICKMAN AVIATION...FRANKS
Hazardous weather outlook, May 21, 5:00 AM EDT, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 500 AM EDT MON MAY 21 2012 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-220900- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 500 AM EDT MON MAY 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 21, 3:47 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
347 PM EDT MON MAY 21 2012
OHZ078-212015-
CLERMONT OH-
347 PM EDT MON MAY 21 2012
...A STRONG THUNDERSTORM WILL AFFECT WESTERN CLERMONT COUNTY THROUGH
415 PM EDT...
AT 348 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
SUMMERSIDE...MOVING SOUTH AT 5 MPH.
WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WITHAMSVILLE...BATAVIA
AND AMELIA.
ALSO...MOUNT CARMEL AND WILLOWVILLE ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.
LAT...LON 3902 8432 3907 8432 3907 8431 3917 8430
3919 8428 3919 8424 3903 8410 3902 8431Special weather statement, May 21, 4:01 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 401 PM EDT MON MAY 21 2012 KYZ099-100-OHZ079-081-212015- LEWIS KY-MASON KY-ADAMS OH-BROWN OH- 401 PM EDT MON MAY 21 2012 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BROWN... SOUTHWESTERN ADAMS...EASTERN MASON AND NORTHWESTERN LEWIS COUNTIES THROUGH 415 PM EDT... AT 400 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR BRADYSVILLE...MOVING SOUTHEAST AT 5 MPH. WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE WITH THIS STORM. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...MANCHESTER. ALSO...BENTONVILLE...BRADYSVILLE...SOMO AND TRINITY ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM. LAT...LON 3867 8350 3856 8374 3875 8379 3880 8368
Special weather statement, May 21, 4:25 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
425 PM EDT MON MAY 21 2012
KYZ093-OHZ077-078-212045-
CAMPBELL KY-HAMILTON OH-CLERMONT OH-
425 PM EDT MON MAY 21 2012
...A STRONG THUNDERSTORM WILL AFFECT WESTERN CLERMONT...SOUTHEASTERN
HAMILTON AND CAMPBELL COUNTIES THROUGH 445 PM EDT...
AT 422 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR CHERRY
GROVE...MOVING SOUTH AT 15 MPH.
WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
WITHAMSVILLE...MELBOURNE...AMELIA...NEW PALESTINE...
LINDALE...BLAIRSVILLE...AND NEW RICHMOND.
LAT...LON 3897 8418 3893 8427 3896 8437 3913 8442
3914 8430
HATZOSSpecial weather statement, May 21, 4:25 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
425 PM EDT MON MAY 21 2012
OHZ080-212045-
HIGHLAND OH-
425 PM EDT MON MAY 21 2012
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HIGHLAND COUNTY THROUGH
445 PM EDT...
AT 424 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR RUSSELL...
MOVING NORTH AT 5 MPH.
WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...HILLSBORO AND
LYNCHBURG.
ALSO...RUSSELL IS NEAR THE PATH OF THIS STRONG THUNDERSTORM.
LAT...LON 3922 8382 3923 8380 3926 8379 3928 8375
3931 8361 3910 8351 3905 8377Special weather statement, May 21, 4:34 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
434 PM EDT MON MAY 21 2012
KYZ100-OHZ081-212100-
LEWIS KY-ADAMS OH-
434 PM EDT MON MAY 21 2012
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ADAMS AND NORTHERN
LEWIS COUNTIES THROUGH 500 PM EDT...
AT 430 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR STATE
ROUTE 348 AT STATE ROUTE 125...MOVING SOUTHEAST AT 5 MPH.
WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
LEWIS AND SOUTHERN ADAMS COUNTIES...INCLUDING BLUE CREEK...CARRS...
CONCORD AND ROME.
LAT...LON 3878 8361 3889 8343 3874 8327 3872 8327
3860 8347Special weather statement, May 21, 4:46 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 446 PM EDT MON MAY 21 2012 OHZ079-081-212115- ADAMS OH-BROWN OH- 446 PM EDT MON MAY 21 2012 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BROWN AND SOUTHWESTERN ADAMS COUNTIES THROUGH 515 PM EDT... AT 443 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR REDOAK... MOVING SOUTHEAST AT 5 MPH. WIND GUSTS TO 30 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS STORM. THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN BROWN AND SOUTHWESTERN ADAMS COUNTIES...INCLUDING BRADYSVILLE AND BENTONVILLE. LAT...LON 3876 8352 3865 8371 3877 8387 3887 8373
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 3:47 PM EDT | Special Weather Statement | ILN | Clermont | 28 min |
| May 21, 4:25 PM EDT | Special Weather Statement | ILN | Highland | 20 min |
| May 21, 4:34 PM EDT | Special Weather Statement | ILN | Adams | 26 min |
| May 21, 4:46 PM EDT | Special Weather Statement | ILN | Adams | 29 min |
| May 21, 5:04 PM EDT | Areal Flood Advisory | ILN | Adams, Brown | 2 hr |
| May 21, 5:17 PM EDT | Areal Flood Advisory | ILN | Highland | 2 hr |
| May 21, 5:19 PM EDT | Special Weather Statement | ILN | Highland | 56 min |
| May 21, 5:41 PM EDT | Flash Flood Warning | ILN | Adams, Brown | 3 hr |
| May 21, 6:02 PM EDT | Areal Flood Advisory | ILN | Highland | 2 hr |
| May 21, 6:38 PM EDT | Special Weather Statement | ILN | Highland | 37 min |
| May 21, 6:45 PM EDT | Flash Flood Warning | ILN | Highland | 3 hr |
| May 21, 6:48 PM EDT | Areal Flood Advisory | ILN | Brown | 3 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.